Fourth Day in Kyoto

Wednesday March 29 2017

This was the last day on our own in Kyoto before joining the Walk Japan tour. Our first stop was at the Imperial Palace grounds. We took the subway from Kyoto Station and got to the park early. We spent the first hour walking around, looking at the cherry and plum trees. We had read that there was a guided tour in English at 10: 00 AM, but when we entered through the Palace gate, we discovered that there was an option to walk through the grounds on your own. Since there were signs in English and Japanese outside most of the buildings, we opted to not wait for the guided tour, and walked the route on our own. Tourists can not enter any of the Palace buildings, but we could see in through open windows in some spots. There were painted wall screens and tatami mats. There was also a garden, but we couldn't enter into that either.

We learned that the Sento Palace grounds had a tour available later that day - an English guided tour at 1:00 PM, and a Japanese guided tour at 2:00 PM. We didn't have time to get to the Nijo-jo Castle and be back for the 1:00 PM tour, so we signed up for the 2:00 PM. Even if all the commentary was in Japanese, we figured we would at least be able to see the Sento grounds. Then we hurriedly walked over to the castle.

Nijo-jo Castle is an impressive place to visit. We were allowed inside some of the buildings, but no photographs were permitted of the interior. There is an outer moat around the castle, and then a second, inner moat that surrounds the Imperial keep. The Castle covers a large area, so it took a while to do the tour. There are plenty of signs in English and Japanese, so we had a good idea of what we were seeing.

We walked quickly back from Nijo-jo Castle to the Imperial Palace Park and were there in time for our 2:00 PM tour. The Sento Palace burned to the ground more than a hundred years ago, and was not reconstructed. Our tour of the Sento grounds was through the gardens. The walk took us around the North and South ponds. Lots of herons standing around, so there must be fish in there. There are a couple of teahouses that are still standing, plus one building at the entrance, but we could not enter there.

We took the subway back to Kyoto Station, and then walked over to the Nishi-Hongan temple. This is another UNESCO World Heritage site. What was unusual about this temple was that photographs were permitted of the interior, so you can see inside the ornate temple. A corner of the Nishi-Hongan complex, called the Hiunkaku, happened to be open to tourists on the day we visited. Apparently it is a rare treat for civilians to be allowed to walk through that corner of the complex. However, no pictures were permitted of this area.

We walked back to the Daiwa Roynet Kyoto Ekimae hotel, which happened to be close to the Kyoto Station. We checked in, and got cleaned up for our welcome dinner with the rest of the Walk Japan tour. There were eight other participants on our tour, and one guide, Nick - he is Australian, but spoke fluent Japanese. We went to a Japanese restaurant, but I didn't like the traditional food much. Fortunately, I had thought to bring a fork with me, because I have never been able to figure out how to handle chopsticks. There were a lot of smokers in that restaurant, so it wasn't a great start to our tour. But things did get better.

Start Duration End Cost (each)Activity
7:30 AM 0.5 hour 8:00 AM Free Check out of Hotel Ibis Styles and drop off our luggage at Daiwa Roynet Kyoto Ekimae
7:30 AM 0.5 hour 8:00 AM Y230 Walk to Kyoto Station. Buy subway ticket for Imadegawa Station
8:00 AM 1.0 hour 9:00 AM Free Walk through Imperial Palace Park, admiring gardens and cherry blossoms
9:00 AM 1.0 hour 10:00 AM Free Take self guided tour through Imperial Palace
10:30 AM 0.5 hour 11:00 AM Free Walk 2.5 KM from Imperial Palace to Nijo Castle
11:00 AM 2.0 hour 1:00 PM Y600 Tour Nijo Castle. Hours: 8:45 - 17:00. Admission: 600.
1:00 PM 0.5 hour 1:30 PM Free Walk 2.5 KM from Nijo Castle to Sento Palace. Get there 20 minutes before tour starts
2:00 PM 1.0 hour 3:00 PM Free Guided tour (in Japanese) of Sento Palace Gardens and grounds
3:00 PM 0.75 hour 3:45 PM Y230 Ride Subway from Imperial back to Kyoto Station. Walk 1.5 KM to Nishi Hongan Temple
3:45 PM 1.0 hour 4:45 PM Free Nishi Hongan Temple Hours: 5:30 - 17:30. Admission: Free.
4:45 PM 0.25 hour 5:00 PMFree Walk 1.5 km from Nishi Hongan to Daiwa Roynet Kyoto Ekimae and check in
6:00 PM Meet Walk Japan at 6:00 PM for Welcome Dinner
Y1060 Total

Maps


Panorama Photos


To display the photo images on this webpage, I am using a freely distributed java script called Lightbox v2.7.1 written by Lokesh Dhakar. You can download this program by clicking on this link.

All the text and photographs on this webpage are my own creation, but the textured background is taken from a site, EOS development, that offers non-profit users free use of their graphics. Click the icon below to visit their site.

Eos Development

Click on any thumbnail to begin the slide show at that photograph


Kyoto Day 4 Pictures